Wisconsin, 2021

Tornadoes and Flooding in Wisconsin, August 11 to 14, 2021

August 11 to 14, 2021 · NWS ARX · 6 events in 3 counties and zones

Two tornadoes touched down in Monroe County as storms moved across western Wisconsin during the afternoon of August 11th. The first tornado touched down north of Norwalk (Monroe County) and moved east for six miles destroying a barn and causing tree and crop damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$43,000
Crop damage
$17,000
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

Two tornadoes touched down in Monroe County as storms moved across western Wisconsin during the afternoon of August 11th. The first tornado touched down north of Norwalk (Monroe County) and moved east for six miles destroying a barn and causing tree and crop damage. The second tornado started north of Wilton (Monroe County) and moved east before dissipating southwest of Clifton (Monroe County). The damage from this tornado was limited to trees and crops.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at Aug 11, 10:55 AM CST, 1 hour 20 minutes earlier.

Area forecast discussion, Aug 11, 10:55 AM CST, 1 hour 20 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
1155 AM CDT Wed Aug 11 2021

.UPDATE...
Issued at 1154 AM CDT Wed Aug 11 2021

Currently monitoring trends in the environment and destabilization
is occurring rapidly across the area per SPC mesoanalysis page.
Front and some enhanced but not initiating cumulus is now along a
line from KEAU to KAUM moving southeast. Some storms are forming
further north along the front.

The trend for today has been westward with the severe
thunderstorms threat. Have been continuing to update to this
westward threat, and new SPC convective outlook pulls the Enhanced
risk into parts of central and southwest WI. We expect the main
message to continue, with initial development near I-90 and north in
WI, possibly getting close/just west of Miss river and then
developing south and east through early evening.

With instability over the area and "fat" CAPE /nCAPE > 0.30/ and
supercell shear, expecting larger hail with storms as they get
going early this afternoon. Isolated hail to baseballs could occur
today with deep shear...supercells are expected.

Without much turning and curvature in the low-level wind field, it
will mainly be a hail and wind threat. However, do to low-level
parcel accelerations, a stretching-induced brief tornado cannot be
ruled out. If organization of the cold pools occurs early enough,
some stronger winds could occur.

Per SPC collaboration, a tornado watch will be forthcoming soon.

&&

.SHORT TERM...(Today and tonight)
Issued at 238 AM CDT Wed Aug 11 2021

Another one of those days where things are the same, but different.

Focus is again on potential severe weather later today as yet
another short wave trough passes through broad cyclonic upper flow
to the north. This feature should push frontal boundary into the
area today along with a further south placement of better mid layer
winds and deeper shear compared to system yesterday. Meanwhile
deeper moisture and associated high mixed layer CAPE values /2000-
3000 J/kg/ remain across Iowa into southern/eastern Wisconsin and
neighboring Illinois. Even with those ingredients in place, lots of
uncertainty in how convection will play out.

Based on review of latest CAMS and various mesoscale tools am
banking on possible convection moving mainly across far northern
areas /along and north of I-94/ today while increasing in strength
and intensity as it progresses eastward into higher MLCAPE values.
HREF supports this idea with higher ensemble levels of 2-5 km upward
helicity values along boundary. While we could see some back
building southwestward along frontal boundary later in afternoon,
appears stronger severe weather risk may be east of the area.
This would keep most areas west of the Mississippi River out of
main risk, especially in Minnesota. Appears main risk would be
wind gusts and heavy downpours in stronger storms, with lesser
hail risk in any more discrete cells. Progressive nature should
limit flash flood risk even with such efficient rain producers.
Day 1 SPC outlook looks on target / see details.

Like yesterday, communities in far south, closer to KDBQ, will again
be dealing with oppressive dew points and related heat indices.
Mid 70 to 80 degree dew points certainly possible again so another
short lived heat advisory will go into effect.

Good news progressive nature of this system will move boundary and
any storms out of the area early this evening leading to cooler and
drier air advecting in. A nice reprise from this active and somewhat
dangerous pattern.

.LONG TERM...(Thursday through Tuesday)
Issued at 238 AM CDT Wed Aug 11 2021

Great stretch of quieter weather ahead as broad upper trough
establishes itself over Great Lakes pushing boundary further south
and keeping us in cooler, drier northwest flow. This is great news
to get tributaries that are high or flooding back down.

Could see some convective activity along boundary mainly south of
the area on Thursday but location has been trending southward over
time. Rain threat used to be closer to Interstate 90 but is now
limited to far southern zones which looks reasonable.

Should see several days of pleasant late summer weather with lower
humidities. Besides lowering morning lows in favored cold spots,
this pattern could lead to occasional valley fog as well.

Hints in medium range guidance that pattern will shift back to a
mean upper trough across northern Rockies next week so once again
could start to see more fronts approach the area. Unclear this far
out if any return moisture will be locked closer to boundaries or
spread across the region enhancing overall severe threat.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1151 AM CDT Wed Aug 11 2021

At KLSE, storms will be in the vicinity of the airfield for about
an hour or so before moving east. While unlikely, large hail
cannot be ruled out completely at the airfield...through about
2pm/19Z. It would depend on where storms form over the area.

At KRST, VFR is expected with any storms developing to the east.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...Heat Advisory until 5 PM CDT this afternoon for WIZ061.

MN...None.
IA...Heat Advisory until 5 PM CDT this afternoon for IAZ030.

&&

UPDATE...Baumgardt
SHORT TERM...Shea
LONG TERM...Shea
AVIATION...Baumgardt
Hazardous weather outlook, Aug 11, 2:51 AM CST, 9 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
351 AM CDT Wed Aug 11 2021

IAZ011-029-WIZ017-029-032>034-041>044-053>055-121200-
Allamakee-Fayette-Taylor-Clark-Buffalo-Trempealeau-Jackson-
La Crosse-Monroe-Juneau-Adams-Vernon-Crawford-Richland-
351 AM CDT Wed Aug 11 2021

This Hazardous Weather Outlook is for parts of northeast Iowa and
western into central Wisconsin.

.DAY ONE...Today and Tonight

A few strong to severe thunderstorms are possible again this
afternoon, mainly between 2 and 7 PM. The higher chance of any
storms is mainly in Wisconsin. Main impacts would be damaging
wind, hail, and lightning.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

A few spotter groups, mainly in Wisconsin, may be needed briefly
this afternoon if severe weather develops.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

IAZ030-WIZ061-121200-
Clayton-Grant-
351 AM CDT Wed Aug 11 2021

This Hazardous Weather Outlook is for parts of northeast Iowa
into southwest Wisconsin.

.DAY ONE...Today and Tonight

A few strong to severe thunderstorms are possible again this
afternoon, mainly between 2 and 7 PM. The higher chance of any
storms is mainly in Wisconsin. Main impacts would be damaging
wind, hail, and lightning.

In addition a heat advisory is in effect for heat index values
expected to exceed 100 degrees again this afternoon.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

A few spotter groups, mainly in Wisconsin, may be needed briefly
this afternoon if severe weather develops.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

IAZ008>010-018-019-MNZ079-086>088-094>096-121200-
Mitchell-Howard-Winneshiek-Floyd-Chickasaw-Wabasha-Dodge-Olmsted-
Winona-Mower-Fillmore-Houston-
351 AM CDT Wed Aug 11 2021

This Hazardous Weather Outlook is for portions of north central
Iowa...northeast Iowa and southeast Minnesota.

.DAY ONE...Today and Tonight

While there is a chance of a passing thunderstorm, no severe
weather is expected at this time. The main threat is east and
south of the area this afternoon.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

Shea

In the hours before

Special weather statement, Aug 11, 6:22 AM CST, 5 hours 53 minutes before
Special Weather Statement
National Weather Service La Crosse WI
722 AM CDT Wed Aug 11 2021

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-111500-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-
Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-
Adams-Vernon-Crawford-Richland-Grant-
Including the cities of Osage, Cresco, Decorah, Waukon,
Charles City, New Hampton, Oelwein, Elkader, Wabasha,
Dodge Center, Rochester, Winona, Austin, Preston, Caledonia,
Medford, Neillsville, Alma, Arcadia, Whitehall,
Black River Falls, La Crosse, Sparta, Tomah, Mauston, Friendship,
Viroqua, Prairie Du Chien, Richland Center, and Platteville
722 AM CDT Wed Aug 11 2021

...Areas of Dense Fog This Morning...

Through 10 AM, there will be areas of dense fog. This fog will
mainly affect north-central Wisconsin and the ridge tops of
southeast Minnesota, northeast Iowa, and in southwest and central
Wisconsin.

Be prepared for fog that could suddenly reduce visibilities to
1/4 mile or less. Expect the fog to dissipate by 10 AM. Slow down
and allow extra time to reach your destination.

Boyne
Special weather statement, Aug 11, 10:32 AM CST, 1 hour 43 minutes before
Special Weather Statement
National Weather Service La Crosse WI
1132 AM CDT Wed Aug 11 2021

WIZ017-029-111700-
Taylor WI-Clark WI-
1132 AM CDT Wed Aug 11 2021

...Strong thunderstorms will impact portions of northern Clark and
Taylor Counties through NOON CDT...

At 1128 AM CDT, Doppler radar was tracking a rapidly developing
storms over Taylor and northern Clark counties. These storms were
moving northeast at 55 mph.

HAZARD...Frequent lightning, heavy rain, and pea size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4512 9004 4512 9020 4503 9020 4503 9031
      4502 9032 4501 9092 4530 9092 4538 9048
      4538 9004
TIME...MOT...LOC 1628Z 239DEG 49KT 4527 9062

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...<30 MPH

JSB
Special weather statement, Aug 11, 10:57 AM CST, 1 hour 18 minutes before
Special Weather Statement
National Weather Service La Crosse WI
1157 AM CDT Wed Aug 11 2021

WIZ017-029-111730-
Taylor WI-Clark WI-
1157 AM CDT Wed Aug 11 2021

...A strong thunderstorm will impact portions of Clark and Taylor
Counties through 1230 PM CDT...

At 1155 AM CDT, Doppler radar was developing storms across Clark and
Taylor counties. These storms were moving northeast at 55 mph.

HAZARD...Winds in excess of 30 mph, pea size hail, frequent
         lightning, and very heavy rain.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4512 9004 4512 9020 4503 9020 4503 9031
      4459 9031 4460 9092 4521 9092 4538 9036
      4538 9005
TIME...MOT...LOC 1655Z 239DEG 48KT 4497 9097

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

JSB
Special weather statement, Aug 11, 11:31 AM CST, 44 minutes before
Special Weather Statement
National Weather Service La Crosse WI
1231 PM CDT Wed Aug 11 2021

MNZ088-096-WIZ029-033-034-041-042-053-111830-
Winona MN-Houston MN-Jackson WI-Vernon WI-Trempealeau WI-
La Crosse WI-Clark WI-Monroe WI-
1231 PM CDT Wed Aug 11 2021

...A strong thunderstorms will impact the area through 130 PM CDT...

At 1228 PM CDT, Doppler radar indicated strong thunderstorms
across the region moving east approximately at 50 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
La Crosse, Sparta, Tomah, La Crescent, Black River Falls,
Neillsville, Onalaska, Holmen, West Salem, Colby, Thorp, Trempealeau,
Galesville, Bangor, Loyal, Cashton, Greenwood, Houston, Owen and
Hokah.

This includes the following highways...
 Interstate 94 between mile markers 109 and 147.
 Interstate 90/94 between mile markers 46 and 52.
 Interstate 90 in Minnesota between mile markers 261 and 276.
 Interstate 90 in Wisconsin between mile markers 1 and 45.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Tornado Watch remains in effect until 800 PM CDT for southeastern
Minnesota...and central, southwestern and west central Wisconsin.

&&

LAT...LON 4375 9031 4369 9161 4414 9150 4435 9095
      4503 9091 4503 9031
TIME...MOT...LOC 1728Z 251DEG 44KT 4423 9077

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

DTJ
Local storm report, Aug 11, 11:47 AM CST, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1247 PM CDT WED AUG 11 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1216 PM     HAIL             MEDFORD                 45.14N 90.35W
08/11/2021  M0.25 INCH       TAYLOR             WI   PUBLIC

&&

JAR

The radar

The La Crosse radar (KARX), 33 km away, was scanning. The volume nearest the first event began at 18:17 UTC.

Open the radar archive at this moment

Event by event

2 hail, 2 tornado, 2 flood. Local standard time, as filed.

Hail, Monroe

When
August 11, 12:15 PM CST
Where
Monroe County, 0.5 mi E of Sparta
Measured
1 in hail
Reported by
Fire Department/Rescue
Coordinates
43.930, -90.810

Quarter sized hail fell just south of Sparta.

Tornado, Monroe

When
August 11, 12:45 PM CST to 12:59 PM CST
Where
Monroe County, 2.1 mi NNW of Norwalk to 1.71 mi N of Wilton
Rating
EF1
Path length
5.91 mi
Path width
80 yd
Property damage
$40,000
Crop damage
$9,000
Reported by
NWS Storm Survey
Coordinates
43.856, -90.641

An EF1 tornado touched down north of Norwalk where it destroyed a barn. The tornado then traveled east for about six miles before dissipating. Other than the barn, damage was limited to trees and crops.

Tornado, Monroe

When
August 11, 12:55 PM CST to 1:02 PM CST
Where
Monroe County, 2.97 mi NNE of Wilton to 4.98 mi NE of Wilton
Rating
EF1
Path length
2.77 mi
Path width
75 yd
Property damage
$3,000
Crop damage
$8,000
Reported by
NWS Storm Survey
Coordinates
43.861, -90.511

An EF1 tornado formed north of Wilton and move east for three miles before dissipating west of Clifton. Damage was limited to trees and crops.

Hail, Monroe

When
August 11, 12:58 PM CST
Where
Monroe County, 1 mi W of Clifton
Measured
1 in hail
Reported by
Storm Chaser
Coordinates
43.880, -90.370

Quarter sized hail was reported just west of Clifton.

Flood, Juneau

When
August 11, 10:46 PM CST to August 12, 1:01 AM CST
Where
Juneau County, 0.44 mi ESE of Necedah to 0.52 mi ESE of Necedah
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
44.026, -90.073

Runoff from heavy rains pushed the Yellow River out of its banks in Necedah. The river crested almost a foot over the flood stage at 15.97 feet on the 12th.

Flood, Crawford

When
August 13, 7:15 AM CST to August 14, 1:15 AM CST
Where
Crawford County, 1.21 mi WNW of Steuben to 1.31 mi WNW of Steuben
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
43.188, -90.871

Runoff from heavy rains pushed the Kickapoo River out of its banks near Steuben. The river crested over a foot above the flood stage at 13.18 feet on the 12th.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2021Every state in 2021This day in weather historyThe tornado archive for Wisconsin, 2021Warnings in Wisconsin, August 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 979227, 979232, 979234, 979230, 981388, 981347.